Drug Induced Sweating or Opioid Withdrawal
A 52 year old female presents to an appointment with her physician. Her primary complaint is that she is sweating profusely. She also has been more anxious of late and can’t sleep. She states that it started approximately 2-4 weeks ago. Her past medical history includes:
- Chronic Pain
Her medications list includes:
- Lipitor 20 mg daily (recently started)
- Aspirin 81 mg daily (recently started)
- Oxycodone 30 mg twice daily (recently reduced from 60 mg twice daily)
- Amlodipine 5 mg daily
- Zoloft 50 mg daily
- Omeprazole 20 mg daily
- Gabapentin 100 mg three time daily (recently started)
I always post about paying attention to medication changes when new problems arise. Here, we have a new problem. Is this medication related?
Menopause/hot flashes is certainly a consideration given this patient’s age, but I want to dig a little deeper. Lipitor, aspirin, and gabapentin were recently started but I would not be highly suspicious of any of these causing sweating. What I would be most concerned about is how long the patient had been on the Oxycontin dose, and the fairly large reduction.
Remember that sweating and anxiety can definitely be indicators of opioid withdrawal and should not be overlooked in this scenario. Patients will probably be aware of and have likely experienced withdrawal symptoms if they have been on opioids for a long time. Always remember that changes in medications (sometimes reductions) can make new symptoms appear. In this case, I would suspect opioid withdrawal induced sweating first.
Enjoy the blog? Get my 30 medication mistakes PDF for Free! 6 Pages of pearls from my personal experience as a clinical pharmacist simply for following the blog.